Alert archive / Alabama / Tornado Warnings in 2003

Tornado Warning 23, NWS Huntsville, AL

May 6, 2003Limestone County, Madison County, Alabama

NWS Huntsville, AL issued this tornado warning at May 6, 2003, 7:30 AM CDT for Limestone County, Madison County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 7:30 AM CDT (12:30 UTC)
Expired
May 6, 2003, 8:00 AM CDT
In force
30 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

Counties Limestone County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 79 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 1:50 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 0.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 061230
TORHUN
ALC083-089-061300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
729 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 800 AM CDT

* AT 727 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 11 MILES WEST OF ATHENS...MOVING EAST AT 30 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...ATHENS...ELKMONT
AND HARVEST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN THE PATH OF THIS TORNADIC
STORM...MOVE TO A BASEMENT OR STORM SHELTER...OR AN INTERIOR ROOM ON
THE LOWEST FLOOR. ABANDON MOBILE HOMES AND VEHICLES FOR MORE
SUBSTANTIAL SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3490 8718 3472 8713 3480 8659 3502 8665

$$

SCHAUB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at May 6, 3:30 AM CDT, 4 hours earlier.

Area forecast discussion, May 6, 3:30 AM CDT, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
330 AM CDT TUE MAY 6 2003

THE THREAT OF SEVERE WEATHER CONTINUES AS YET ANOTHER CONVECTIVE
COMPLEX HAS DEVELOPED OVER NORTHERN MS. ADDITIONAL RAIN ON ALREADY
WET GROUND WILL MAKE FLOODING A CONCERN...BOTH FLASH FLOODING WITH
HEAVY THUNDERSTORMS...AND GRADUAL RISES ON AREA STREAMS AND RIVERS.

AS THE THUNDERSTORM COMPLEX CONTINUES TO DEVELOP...THUNDERSTORMS
WILL MOVE EAST ACROSS NORTHERN AL THIS MORNING...AND THE WARM FRONT
THAT HAS BEEN DOWN ACROSS THE BHM AREA WILL MOVE NORTH. THE NET
RESULT WILL BE INCREASING INSTABILITY AND WAVES OF THUNDERSTORMS
THROUGH THE DAY TIME...WITH A MAXIMUM THIS AFTERNOON AND EVENING AS
ANOTHER SHORT WAVE IN THE SOUTHERN STREAM APPROACHES FROM THE
SOUTHERN PLAINS. THE THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE
TODAY.

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE WEDNESDAY WHEN
ANOTHER SHOT OF SOUTHERN STREAM ENERGY ARRIVES. AFTER THAT...RIDGING
ALOFT BUILDS IN OVER THE OH VALLEY AND SOUTHEAST STATES.

PRELIMINARY CCF NUMBERS...

HSV 79/67 81/65  6553
MSL 79/67 81/65  6553

.HUN...TORNADO WATCH FOR ALL OF NORTH ALABAMA UNTIL 8 AM TODAY.
       FLOOD WATCH FOR ALL OF NORTHERN ALABAMA THROUGH TONIGHT.

SCHAUB
Hazardous weather outlook, May 5, 9:10 PM CDT, 10 hours 20 minutes before
ALZ001>010-016-061010-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
910 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(TONIGHT)...

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE MOVING EAST ACROSS
PARTS OF CENTRAL MISSISSIPPI AND ALABAMA TONIGHT...WITH THE TENNESSEE
VALLEY REMAINING ON THE NORTHERN EDGES OF THESE STORMS.  THE SEVERE
THREAT WILL MAINLY BE ACROSS THE SOUTHERN TIER OF COUNTIES...
SPECIFICALLY IN CULLMAN COUNTY.  SMALL HAIL...STRONG WINDS TO 60
MPH...AND HEAVY RAINFALL WILL BE POSSIBLE AS THESE STORMS CONTINUE
THROUGH THE OVERNIGHT HOURS.  THE REMAINDER OF NORTHERN ALABAMA MAY
CONTINUE TO SEE PERIODS OF MODERATE RAINFALL...BUT ADDITIONAL SEVERE
THUNDERSTORM DEVELOPMENT IS NOT EXPECTED FOR THE REST OF THE
OVERNIGHT PERIOD.

.DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY)...

WARM AND VERY UNSTABLE AIR WILL REMAIN IN PLACE ACROSS THE TENNESSEE
VALLEY OVER THE NEXT SEVERAL DAYS.  THERE REMAINS A THREAT OF
STRONG TO SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING
HOURS ON TUESDAY...AND AGAIN ON WEDNESDAY. FLASH FLOODING COULD
BECOME AN ADDITIONAL THREAT BY WEDNESDAY IF THUNDERSTORM COMPLEXES
REPEATEDLY MOVE ACROSS THE AREA OVER THE NEXT SEVERAL DAYS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED ACROSS THE CULLMAN COUNTY AREA TONIGHT.  ACTIVATION MAY BE
REQUIRED OVER ALL OF NORTHERN ALABAMA BY TUESDAY AFTERNOON.

MR

In the hours before

Special weather statement, May 6, 2:25 AM CDT, 5 hours 5 minutes before
ALZ001>010-016-060830-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
225 AM CDT TUE MAY 6 2003

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST
ACROSS THE REGION OVERNIGHT. A CLUSTER OF STRONG THUNDERSTORMS
WILL TRACK ACROSS NORTH CENTRAL ALABAMA INCLUDING THE HUNTSVILLE
METRO AREA THROUGH 330 AM. SMALL HAIL...VERY HEAVY RAIN AND GUSTY
WINDS WILL ACCOMPANY THESE STORMS. ANOTHER STRONG THUNDERSTORM WILL
APPROACH FRANKLIN AND COLBERT COUNTIES BY 3 AM. THIS STRONG HAS A
HISTORY OF PRODUCING MARBLE TO PENNY SIZE HAIL. IN ADDITION...LOCALLY
HEAVY RAIN WILL CONTINUE TO PRODUCE PONDING OF WATER ON ROADWAYS.

CBD
Special weather statement, May 6, 4:00 AM CDT, 3 hours 30 minutes before
ALZ005>010-016-061015-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
400 AM CDT TUE MAY 6 2003

A CLUSTER OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN AND
FREQUENT LIGHTNING WILL MOVE ACROSS NORTHEAST ALABAMA THROUGH 5 AM.
THE HEAVIEST RAINS WILL FALL ACROSS JACKSON COUNTY WITH RAINFALL
RATES OF ONE TO TWO INCHES PER HOUR POSSIBLE. A RECENT REPORT FROM
DECATUR STATE POLICE REPORTS WATER COVERING HIGHWAY 72 BETWEEN MILE
MARKERS 116 AND 118 IN THE WOODVILLE AREA. MOTORISTS SHOULD EXERCISE
CAUTION WHEN TRAVELING THIS MORNING. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL AND
NORTHEAST ALABAMA THROUGH SUNRISE.

CBD
Local storm report, May 6, 4:41 AM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
441 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 AM    WOODVILLE                 AL   FLASH FLOOD
05/06/03   JACKSON                        WATER COVERING ROAD ALONG
                                          COUNTY ROAD 30 AND
                                          HIGHWAY 72. REPORTED BY
                                          STATE POLICE.

0440 AM    WOODVILLE                 AL   FLASH FLOOD
05/06/03   JACKSON                        COUNTY ROAD 8 WITH TWO TO
                                          TWO AND A HALF FOOT OF
                                          WATER OVER THE ROAD AT
                                          COLLINS STREET IN
                                          WOODVILLE. REPORTED BY
                                          STATE POLICE.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 3:30 AM CDTFlash Flood WarningHUNJackson2 hr
May 6, 4:16 AM CDTSevere Thunderstorm WarningHUNDeKalb29 min
May 6, 4:39 AM CDTSevere Thunderstorm WarningHUNLauderdale36 min
May 6, 5:45 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale45 min
May 6, 6:17 AM CDTTornado WarningHUNColbert, Lauderdale43 min
May 6, 6:59 AM CDTTornado WarningHUNColbert, Lauderdale, Lawrence, Limestone31 min
May 6, 7:28 AM CDTFlash Flood WarningHUNLauderdale92 min
May 6, 7:43 AM CDTFlash Flood WarningHUNLimestone, Madison107 min
May 6, 7:56 AM CDTTornado Warning EmergencyHUNLimestone, Madison34 min
May 6, 8:17 AM CDTFlash Flood Warning EmergencyHUNJackson4 hr
May 6, 8:24 AM CDTTornado Warning EmergencyHUNJackson, Madison36 min
May 6, 8:51 AM CDTFlash Flood Warning EmergencyHUNLauderdale, Limestone, Madison3 hr
May 6, 8:52 AM CDTTornado WarningHUNFranklin, Lawrence23 min
May 6, 8:54 AM CDTSevere Thunderstorm WarningHUNMarshall36 min
May 6, 8:58 AM CDTTornado Warning EmergencyHUNJackson47 min
May 6, 9:29 AM CDTTornado WarningHUNDeKalb31 min
May 6, 9:38 AM CDTFlash Flood WarningHUNDeKalb2 hr
May 6, 9:54 AM CDTTornado WarningHUNDeKalb36 min
May 6, 10:02 AM CDTSevere Thunderstorm WarningHUNMarshall18 min
May 6, 10:15 AM CDTFlash Flood WarningHUNMarshall3 hr
May 6, 11:01 AM CDTSevere Thunderstorm WarningHUNCullman, Marshall29 min
May 6, 11:16 AM CDTTornado WarningHUNCullman, Marshall29 min
May 6, 11:47 AM CDTTornado WarningHUNDeKalb28 min
May 6, 11:49 AM CDTFlash Flood WarningHUNColbert, DeKalb, Jackson, Lauderdale, Limestone, Madison6 hr
May 6, 1:08 PM CDTFlash Flood WarningHUNMarshall5 hr

Nearby

Tornado Warnings in Alabama, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.